Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Endomorphisms of expansive systems on compact metric spaces and the pseudo-orbit tracing property

Author: Masakazu Nasu
Journal: Trans. Amer. Math. Soc. 352 (2000), 4731-4757
MSC (2000): Primary 54H20; Secondary 37B10, 37B15
Published electronically: June 9, 2000
MathSciNet review: 1707200
Full-text PDF

Abstract | References | Similar Articles | Additional Information


We investigate the interrelationships between the dynamical properties of commuting continuous maps of a compact metric space. Let $X$ be a compact metric space.

First we show the following. If $\tau: X \rightarrow X$ is an expansive onto continuous map with the pseudo-orbit tracing property (POTP) and if there is a topologically mixing continuous map $\varphi: X \rightarrow X$ with $\tau\varphi = \varphi\tau$, then $\tau$ is topologically mixing. If $\tau: X \rightarrow X$ and $\varphi: X \rightarrow X$ are commuting expansive onto continuous maps with POTP and if $\tau$ is topologically transitive with period $p$, then for some $k$dividing $p$, $X = \bigcup_{i=0}^{l-1} B_i$, where the $B_i$, $0 \leq i \leq l-1$, are the basic sets of $\varphi$ with $l = p/k$ such that all $\varphi\vert B_i : B_i \rightarrow B_i$ have period $k$, and the dynamical systems $(B_i,\varphi\vert B_i)$ are a factor of each other, and in particular they are conjugate if $\tau$ is a homeomorphism.

Then we prove an extension of a basic result in symbolic dynamics. Using this and many techniques in symbolic dynamics, we prove the following. If $\tau: X \rightarrow X$ is a topologically transitive, positively expansive onto continuous map having POTP, and $\varphi: X \rightarrow X$ is a positively expansive onto continuous map with $\varphi\tau = \tau\varphi$, then $\varphi$ has POTP. If $\tau:X \rightarrow X$ is a topologically transitive, expansive homeomorphism having POTP, and $\varphi : X \rightarrow X$ is a positively expansive onto continuous map with $\varphi\tau = \tau\varphi$, then $\varphi$ has POTP and is constant-to-one.

Further we define `essentially LR endomorphisms' for systems of expansive onto continuous maps of compact metric spaces, and prove that if $\tau: X \rightarrow X$ is an expansive homeomorphism with canonical coordinates and $\varphi$ is an essentially LR automorphism of $(X,\tau)$, then $\varphi$ has canonical coordinates. We add some discussions on basic properties of the essentially LR endomorphisms.

References [Enhancements On Off] (What's this?)

  • [AH] N. Aoki and K. Hiraide, Topological Theory of Dynamical Systems, North-Holland, Amsterdam, 1994. MR 95m:58095
  • [AS] N. Aoki and K. Shiraiwa, Dynamical Systems and Entropy, Kyoritsu Shuppan, Tokyo, 1985 (in Japanese).
  • [BM] F. Blanchard and A. Maass, Dynamical properties of expansive one-sided cellular automata, Israel J. Math. 99 (1997), 149-174. MR 98g:58089
  • [Bow1] R. Bowen, Topological entropy and Axiom A, Proc. Sympos. Pure Math. 14, Amer. Math. Soc., Providence, R. I., 1970, pp. 23-41. MR 41:7066
  • [Bow2] -, Markov partitions for Axiom A diffeomorphisms, Amer. J. Math. 92 (1970), 725-747. MR 43:2740
  • [Bow3] -, Periodic points and measures for Axiom A diffeomorphisms, Trans. Amer. Math. Soc. 154 (1971), 377-397. MR 43:8084.
  • [Bow4] -, Equilibrium States and the Ergodic Theory of Anosov Diffeomorphisms, Lecture Notes in Math. 470, Springer-Verlag, 1975. MR 56:1364
  • [Bow5] -, On Axiom A Diffeomorphisms, CBMS Regional Conf. Ser. in Math. 35, Amer. Math. Soc., Providence R. I., 1978. MR 58:2888
  • [Boy] M. Boyle, Factoring factor maps, J. London Math. Soc. (2) 57 (1998), 491-502. MR 99i:58048
  • [BFF] M. Boyle, D. Fiebig and U. Fiebig, A dimension group for local homeomorphisms and endomorphisms of one-sided shifts of finite type, J. Reine Angew. Math. 487 (1997), 27-59. MR 98i:54020
  • [BK] M. Boyle and W. Krieger, Periodic points and automorphisms of the shift, Trans. Amer. Math. Soc. 302 (1987), 125-149. MR 88g:54065
  • [BL] M. Boyle and D. Lind, Expansive subdynamics, Trans. Amer. Math. Soc. 349 (1997), 55-102. MR 97d:58115
  • [BoMa] M. Boyle and A. Maass, Expansive invertible onesided cellular automata, to appear in J. Math. Soc. Japan.
  • [CP] E. Coven and M. Paul, Endomorphisms of irreducible shifts of finite type, Math. Systems Theory 8 (1974), 167-175. MR 52:4259
  • [F] D. Fiebig, private communication, 1996.
  • [Fr] D. Fried, Finitely presented dynamical systems, Ergodic Theory Dynam. Systems 7 (1987), 489-507. MR 89h:58157
  • [H] G. A. Hedlund, Endomorphisms and automorphisms of the shift dynamical system, Math. Systems Theory 3 (1969), 320-375. MR 41:4510
  • [Hi] K. Hiraide, Dynamical systems of expansive maps on compact manifolds, Sugaku Expositions 5 (1992), 133-154. MR 91d:58197 (Japanese original)
  • [K] P. K'urka, Languages, equicontinuity and attractors in cellular automata, Ergodic Theory Dynam. Systems 17 (1997), 417-433. MR 98b:58092
  • [LM] D. Lind and B. Marcus, An Introduction to Symbolic Dynamics and Coding, Cambridge University Press, 1995. MR 97a:58050
  • [N1] M. Nasu, Textile systems for endomorphisms and automorphisms of the shift, Mem. Amer. Math. Soc. 546 (1995). MR 95i:54051
  • [N2] -, Maps in symbolic dynamics, in Lecture Notes of The Tenth KAIST Mathematics Workshop 1995, ed. G. H. Choe, Korea Advanced Institute of Science and Technology, Mathematics Research Center, Taejon, 1996.
  • [R] W. L. Reddy, Lifting expansive homeomorphisms to symbolic flows, Math. Systems Theory 2 (1968), 91-92. MR 36:7127
  • [S] S. Smale, Differentiable dynamical systems, Bull. Amer. Math. Soc. 73 (1967), 747-817. MR 37:3598
  • [W] P. Walters, On the pseudo-orbit tracing property and its relationship to stability, Lecture Notes in Math. 668, Springer-Verlag, 1978, 231-244. MR 80d:58055

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 54H20, 37B10, 37B15

Retrieve articles in all journals with MSC (2000): 54H20, 37B10, 37B15

Additional Information

Masakazu Nasu
Affiliation: Department of Applied Mathematics, Faculty of Engineering, Hiroshima University, Higashi-Hiroshima 739-8527, Japan.

Received by editor(s): March 31, 1997
Received by editor(s) in revised form: November 13, 1998
Published electronically: June 9, 2000
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society